Halting Avandia Use Hikes Blood Sugar Levels
Study found diabetics who discontinued drug had less treatment, worse management of disease
THURSDAY, April 16, 2009 (HealthDay News) -- Many patients who stopped using the diabetes drug rosiglitazone (Avandia) due to concerns about the drug's safety received less treatment and developed higher blood glucose levels, U.S. researchers report.
An analysis of scientific evidence released in 2007 found that rosiglitazone increased the risk of cardiovascular disease and heart attack, which led many doctors and patients to discontinue use of the drug.
Of the diabetes patients in this new study, 89 percent were using combination therapy before discontinuing use of rosiglitazone. After discontinuation, 33 percent of patients were on combination therapy. Another 13 percent of patients weren't prescribed any diabetes medications.
The blood sugar control of patients was also affected after they stopped taking the drug, said Dr. Etta Fanning, of the University of Texas Health Science Center, and colleagues.
"In patients who received combination therapy, and who had laboratory values in both pre- and post-discontinuation periods, significant increases were observed in both fasting blood glucose and A1c," the authors said in a news release from the journal Endocrine Practice, which published the study.
This study reaffirms that patients who discontinue use of rosiglitazone and another thiazolidinedione (TZD) called pioglitazone (Actos) are at increased risk for higher fasting blood glucose and hemoglobin A1c levels, which may increase their cardiovascular risk, cardiologists Dr. Stuart Zarich of Yale Medical School and Dr. Richard Nesto of the Lahey Clinic, wrote in an accompanying journal editorial.
The National Diabetes Education Program has more about diabetes control.